Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 290, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2008, 3:30 PM CDT for Finney County, Lane County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 3:30 PM CDT (20:30 UTC)
- Expired
- Jul 7, 2008, 3:50 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Lane County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 072032
SVRDDC
KSC055-101-072115-
/O.NEW.KDDC.SV.W.0290.080707T2030Z-080707T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
LANE COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 415 PM CDT
* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 34
MILES SOUTHWEST OF DIGHTON...OR 7 MILES NORTHEAST OF GARDEN CITY...
ANOTHER RAPIDLY DEVELOPING STORM WAS SHOWING SIGNS OF BECOMING
SEVERE 8 MILES SOUTH OF AMY...BOTH STORMS WERE MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
DIGHTON...
RURAL RESIDENCES OF LANE AND NORTHEASTERN FINNEY COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
LAT...LON 3825 10067 3860 10049 3842 10025 3804 10032
3797 10085 3811 10090
TIME...MOT...LOC 2030Z 239DEG 15KT 3808 10079
$$
UMSCHEID1 follow-up statement
000
WWUS53 KDDC 072050
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT MON JUL 7 2008
KSC055-101-072059-
/O.CAN.KDDC.SV.W.0290.000000T0000Z-080707T2115Z/
LANE KS-FINNEY KS-
349 PM CDT MON JUL 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY AND LANE
COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORMS HAD WEAKENED AND NO LONGER POSE A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER LANE AND NORTHEASTERN FINNEY COUNTIES.
NEW STRONGER THUNDERSTORMS WERE DEVELOPING ACROSS EASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES WHICH MAY BECOME SEVERE THROUGH 430 PM.
LAT...LON 3825 10067 3860 10049 3842 10025 3804 10032
3797 10085 3811 10090
TIME...MOT...LOC 2049Z 239DEG 15KT 3812 10070
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:01 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 7, 3:01 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT MON JUL 7 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT WITH SOME SEVERE AND LOCALLY HEAVY RAIN. ALSO THUNDERSTORM CHANCES INTO WEDNESDAY AND HIGH TEMPERATURES TUESDAY AND WEDNESDAY. A SHORTWAVE TROUGH WITH A RIGHT REAR JET QUAD WILL PROPAGATE EAST ACROSS KANSAS TONIGHT WITH A WEAK COLD FRONT MOVING SLOWLY SOUTH FROM FAR WEST CENTRAL KANSAS AND TO THE MEADE TO PRATT AREAS BY MORNING. WITH 40 TO 50KTS AT 200MB FROM JOHNSON CITY TO LACROSSE AND NORTH SOME OF THESE MAY BECOME SEVERE WITH A MARGINAL SEVERE WEATHER THREAT OF DIME TO NICKEL SIZE HAIL, WITH MAYBE A FEW QUARTERS. WITH THE SLOW MOVEMENT, NORTHEASTWARD AROUND 15KTS, EXPECT SOME LOCALLY HEAVY RAINFALL POTENTIAL. SOME AREAS MAY RECEIVE UPWARDS OF 2 TO 3 INCHES LOCALLY WHILE OTHERS ONLY 1/4 OF AN INCH. WITH GOOD JET DYNAMICS AND ASSOCIATED LIFT AND MODEL QPF OVER AN INCH WILL GO AHEAD AND UP POPS AND GRIDDED QPF TO LIKELY IN MOST AREAS INTO TUESDAY MORNING. THEN FOR TUESDAY LOOK FOR CONTINUED CHANCES OF THUNDERSTORMS WITH THE BEST CHANCE TOWARD THE OKLAHOMA BORDER SUPPORTED BY AN UPPER LEVEL JET. WITH MORE CONVECTIVE DEBRIS AND CLOUDS THE SEVERE THREAT FOR TUESDAY SHOULD BE SLIGHTLY DIMINISHED. SOME HEAVY RAINFALL IS AGAIN POSSIBLE. THEN FOR WEDNESDAY LOOK FOR THE BEST CHANCE OF THUNDER IN THE SOUTHEAST CWA AND IN THE MEDICINE LODGE AREA. HIGH TEMPERATURES ON TUESDAY WILL BE TRICKY ESPECIALLY THE AREAS WITH ON GOING THUNDERSTORMS OR THICK CLOUD COVER. FOR NOW WILL CONTINUE WITH COOL FORECAST IN THE SOUTH OF NEAR 80 WITH MID 80S NORTH. THEN AGAIN FOR WEDNESDAY EXPECT MORE SUNSHINE IN THE NORTH AND MOSTLY CLOUDY SKIES SOUTH WITH HIGHS IN THE MID TO UPPER 80S. DAYS 3-7... NOT MUCH TO CHANGE IN THE GOING EXTENDED. WHAT WE HAVE GOING SEEMS REASONABLE AND IN LINE WITH SURROUNDING WFOS. THERE WILL A FRONT STALLED SOUTH OF OUR AREA WEDNESDAY NIGHT AND 20 POPS SOUTH WITH 30 POPS SOUTHEAST THROUGH 10/12Z WILL CONTINUE. AFTER THURSDAY, THE MODELS ARE BULLISH ON PRECIP AND SHOW US WARMING UP INTO THE MID TO UPPER 90S AGAIN FOR FRIDAY AND SATURDAY. ALSO, THE SOUTHWEST WARMING WINDS WILL INCREASE BY THE AFTERNOON HOURS BOTH FRIDAY AND SATURDAY INTO THE BREEZY AND PERHAPS INTO WINDY CATEGORY. BY SUNDAY, BOTH THE ECMWF AND THE GFS ARE SPLITTING THE UPPER HIGH PRESSURE WITH ONE HIGH PRESSURE CENTER WELL OFF TO OUR WEST AND ANOTHER CENTERED OVER THE SOUTHEASTERN U.S.. THIS SHOULD KNOCK DOWN THE HOT MAX TS INTO THE LOWER TO MID 90S SUNDAY AND LESSEN THE PRESSURE GRADIENT A BIT. WILL NOT GO WITH PRECIP OR STRONG WINDS FOR SUNDAY. .AVIATION... FOR THE FIRST 6 TO 8 HOURS OF THE FORECAST...VFR CONDITIONS WILL PREVAIL WITH HIGH CLOUDS AND STRONG SOUTH SURFACE WINDS AT 15G25KTS. AS THE EVENING PROGRESSES, SCT050-060CB CLOUDS WILL INCREASE AND SCATTERED THUNDERSTORMS WILL SPREAD TO THE EAST. IF ANY STORM ENCOUNTERS A TAF SITE, EXPECT OVC040CB AND VSBYS 5SM -TSRA. AFTER MIDNIGHT, RAIN WILL BECOME MORE WIDESPREAD WITH CIGS OF OVC040-050 AND VSBYS GENERALLY 4SM -SHRA OR BETTER. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 82 66 88 / 70 50 20 20 GCK 67 83 65 89 / 70 30 20 20 EHA 65 81 62 88 / 70 40 30 20 LBL 68 82 65 88 / 70 50 30 20 HYS 68 84 65 89 / 70 30 10 10 P28 74 86 69 88 / 40 60 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/12
Hazardous weather outlook, Jul 7, 4:49 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 449 AM CDT MON JUL 7 2008 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 449 AM CDT MON JUL 7 2008 /349 AM MDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTHWEST OF A HAYS TO GARDEN CITY TO JOHNSON CITY LINE. AS THESE STORMS DEVELOP A FEW WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTY WINDS. BY EVENING THESE STORMS WILL BECOME MORE WIDESPREAD AND START TO MOVE ACROSS THE REMAINDER OF WESTERN KANSAS. AS THESE STORMS MOVE ACROSS SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS A FEW STILL WILL BE CAPABLE OF PRODUCING HAIL BUT THE MAIN HAZARD OVERNIGHT WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE DAY ON TUESDAY. THE AREA WHERE THE STEADIER AND HEAVIER SHOWER ACTIVITY WILL BE MAINLY CONFINED SOUTHEAST OF A LINE FROM HAYS TO DODGE CITY TO LIBERAL. THE MAIN HAZARD AT THIS TIME WILL BE SMALL HAIL AND HEAVY RAIN BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM NORTHWEST OF A JOHNSON CITY TO GARDEN CITY TO HAYS LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
In the hours before
Special weather statement, Jul 7, 2:07 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT MON JUL 7 2008
KSZ062-074-075-072000-
GRANT-KEARNY-STANTON-
207 PM CDT MON JUL 7 2008
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...KEARNY AND STANTON
COUNTIES...
AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ULYSSES...MOVING EAST AT 31 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3772 10151 3819 10111 3794 10111 3741 10110
3739 10201 3771 10203
TIME...MOT...LOC 1907Z 250DEG 27KT 3767 10130
BURKELocal storm report, Jul 7, 2:29 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 7 NNW ULYSSES 37.67N 101.40W
07/07/2008 GRANT KS COUNTY OFFICIAL
A POWER POLE WAS REPORTED BLOW DOWN.
&&
06Special weather statement, Jul 7, 2:39 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT MON JUL 7 2008 KSZ043-063-072030- FINNEY-SCOTT- 239 PM CDT MON JUL 7 2008 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND SOUTHERN SCOTT COUNTIES... AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF HOLCOMB...MOVING NORTHEAST AT 21 MPH. PENNY SIZE HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN FINNEY AND SOUTHEASTERN SCOTT COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3837 10086 3811 10047 3797 10094 3810 10109 TIME...MOT...LOC 1939Z 226DEG 19KT 3810 10093 UMSCHEID
Local storm report, Jul 7, 2:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 9 NNE HOLCOMB 38.11N 100.92W
07/07/2008 M0.88 INCH FINNEY KS PUBLIC
&&
06Special weather statement, Jul 7, 3:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT MON JUL 7 2008 KSZ074-075-072100- GRANT-STANTON- 322 PM CDT MON JUL 7 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND EASTERN STANTON COUNTIES... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...MOVING NORTHEAST AT 30 MPH. THESE THUNDERSTORMS WERE MOVING ACROSS AREAS WHERE PREVIOUS THUNDERSTORMS HAD TRACKED. RADAR HAS SUGGESTED TWO TO THREE INCHES OF RAIN FROM 7 MILES SOUTHWEST OF BIG BOW NORTHEAST TO 10 MILES NORTH OF ULYSSES. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE THROUGH 430 PM CDT. RESIDENTS IN NORTHEASTERN STANTON AND NORTHERN GRANT COUNTIES... INCLUDING THE CITY OF BIG BOW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD THE HEAVY RAINFALL CONTINUE. LAT...LON 3773 10156 3772 10109 3744 10158 3759 10171 TIME...MOT...LOC 2022Z 223DEG 29KT 3758 10154 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:07 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 53 min |
| Jul 7, 2:39 PM CDT | Special Weather Statement | DDC | Finney | 51 min |
| Jul 7, 3:22 PM CDT | Special Weather Statement | DDC | Grant | 38 min |
| Jul 7, 3:56 PM CDT | Special Weather Statement | DDC | Lane | 49 min |
| Jul 7, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.